Avalanche, Teton & Gros Ventre Mountains
- When
- February 17, 11:00 AM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
A 30 year old Utah man was skiing at Rock Springs Canton, a back country ski area south of Jackson Hole Ski Resort. He was skiing in an area called Ralph's Slide when a triggered an avalanche.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A 30 year old Utah man was skiing at Rock Springs Canton, a back country ski area south of Jackson Hole Ski Resort. He was skiing in an area called Ralph's Slide when a triggered an avalanche. The man was partially buried and was pronounced dead at the scene from head trauma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 17, 2:26 AM MST, 8 hours 34 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 226 AM MST Sat Feb 17 2018 .SHORT TERM...Today through Monday night Active weather through the period will continue today, as the jet is now over the region. Light snow continues across the north and northwest this morning. The focus will shift more toward the west and northwest later this morning, as the jet becomes more zonal . This, along with an increase in moisture and upslope flow, will generate moderate to heavy snow to fall this afternoon into tonight across northwest portions. The zonal flow will also cause perpendicular, downsloping winds to develop late this afternoon over the Cody Foothills southward to the Lander Foothills. The winds may even spread further east into western portions of Hot Springs County tonight. Strong southwest winds will also develop over the Wind Corridor this afternoon and also continue through the overnight hours tonight, possibly spreading into southern Johnson County. These winds will remain high, before quickly subsiding by 12Z Sunday, as an Arctic front begins to surge southward. Snow will spread southward across southwest portions of the state late this afternoon, before the Arctic front brings snow to portions east of the Divide Sunday morning. Snow will then fill in across the I-80 corridor by Sunday afternoon, with gusty west winds a brief concern as snow develops. As the front continues its southward progression into CYS CWA, southwest flow aloft will bring ample moisture over Sweetwater and Natrona counties. Snow will become light across the west Sunday night, with the focus shifting to southern portions and areas east of the Divide. Snowfall amounts will range between 1 to 2 feet across the western mountains. 8 to 12 inches will occur in the western valleys. High-end advisory amounts are expected in the Bighorns, Johnson, Sweetwater and southern Lincoln counties. At this time, 1 to 3 inches are expected in the Bighorn and Wind River Basins. However, as noted by the previous shift, these amounts could go up if the upper low digs further west and the jet becomes more aligned over Fremont and Johnson Counties. Bitter cold temperatures will settle in, especially east of the Divide, by Sunday night. Highs Monday will struggle to reach double digits in northern and central portions. Lows Tuesday morning will range between -10 to -20F for much of the area. .LONG TERM...Tuesday through Saturday Overview...Arctic high pressure will build into northern Wyoming Tuesday morning with most highs on Tuesday only from 5 to 15 above zero. Clearing skies Tuesday night will result in the coldest night of the week with most lows Wednesday morning from 5 to 15 below zero with readings near 25 below zero in the lower central basins. The Arctic high will slide east into the Plains on Wednesday with high temperatures trending 5-10 degrees warmer. An unsettled pattern will bring chances of snow to the northwest mountains Thursday through Saturday with an overall slight warming trend in temperatures continuing, though remaining below normal at least through next weekend. Discussion... The mean upper air pattern consisting of strong ridges over the eastern Pacific and Caribbean, trough in between across the western and central U.S. will persist through this extended period. Deep longwave trough will extend from the SW U.S. into the Arctic region on Tuesday, before becoming increasingly split on Wednesday with the northern portion lifting into the northern plains, southern portion stretching back off the southern California coast. The main differences between the latest GFS and ECMWF runs involve how this trough will reload over the west, as a series of shortwaves continue to dig down the front side of the eastern Pacific ridge. ECMWF is further west with this energy than the GFS, digging these systems south along the west coast, while GFS keeps most of the energy in the northern stream, swinging a shortwave east across northern Wyoming Thursday night. ECMWF best matches ensemble means that show less progression and upper trough largely intact across the western U.S. into next weekend, with a gradual deamplification of ridge-trough-ridge pattern. && .AVIATION...For the 12Z TAFS through 12Z Sunday West of the Continental Divide...KJAC, KBPI, KPNA and KRKS Continued MVFR, with occasional IFR in ceilings and visibility in areas of light snow over the western/northwestern mountains in Park, Teton, Lincoln and Sublette counties. Western mountains will be frequently obscured through 06z Sunday. MVFR ceilings and visibilities reduced in snow will be most probable at KJAC, and secondly at KPNA and KBPI. Increasing winds aloft will result in areas of LLWS. Surface winds west at 20-25kts with gusts of 30-35 kts will prevail across the I80 corridor. East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL Lower elevations will have prevailing VFR conditions. The exception will be in vicinity of KCOD, where lower ceilings and vicinity showers may bring local MVFR conditions after 12Z Saturday. Increasing winds aloft will also result in areas of LLWS. Southwest surface winds between South Pass and Casper will begin to increase Saturday afternoon and continue through the end of the forecast period. The winds will blow 20-35kts with gusts of 40-65 kts possible from late afternoon today through 12Z Sunday. Additionally, any snow from the incoming Arctic Front will likely hold off until after 09Z Sunday. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 138 AM MST Sat Feb 17 2018 Very active weather will continue this weekend into early next week. Very strong winds will blow in the mountains, foothills, the Wind Corridor (Jeffrey City to Casper) and along the Cody Foothills at times through early Sunday morning. The I-80 corridor will also be windy to very windy through Sunday. Snow over the northwest mountains will increase and spread throughout the west today into the overnight hours. An arctic cold front will drop south east of the Divide Sunday with falling temperatures, snow and gusty north wind. Winds will rapidly decrease during the morning hours Sunday, while snow continues into Monday. && .RIW WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from Sunday afternoon through Monday afternoon for WYZ028>030. High Wind Warning from 2 PM this afternoon to 5 AM MST Sunday for WYZ015-016-018>020-022. Winter Storm Watch from Sunday morning through Monday morning for WYZ019-020-022. Winter Storm Warning from noon today to 5 PM MST Sunday for WYZ001-002-012-013. High Wind Watch from this afternoon through late tonight for WYZ003-005-011. Winter Storm Watch from Sunday morning through late Sunday night for WYZ027. Winter Storm Watch from this afternoon through Sunday afternoon for WYZ014-023>025. && SHORT TERM...LaVoie LONG TERM...Meunier AVIATION...Braun FIRE WEATHER...LaVoie
Hazardous Weather Outlook National Weather Service Riverton WY 241 AM MST Sat Feb 17 2018 WYZ001>020-022>030-181100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 241 AM MST Sat Feb 17 2018 ...High Wind Warning for parts of Central Wyoming this afternoon/tonight... ...High Wind Watch for parts of Northern Wyoming late this afternoon/night... ...Winter Storm Warning for northwest portions today and Sunday... ...Winter Storm Watch for much eastern and southern portions tonight and Sunday... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Snow continuing across the west. Strong winds expected this afternoon into the overnight hours from the Upper Wind River Basin and east slopes of the Wind River Mountains to the Wind Corridor from South Pass to the Casper area. Strong winds also expected in the Cody Foothills and southern Johnson County tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Sunday...An Arctic cold front will spread snow east of the Divide, blustery north wind and rapidly plunging temperatures across the area. Light, steady snow will continue across the west. Light snow will develop across the south, with periods of moderate snow Sunday night. Monday through Tuesday night...Areas of light snow on Monday and Monday night. Bitter cold temperatures with most highs from 5 to 15 above zero, and lows mostly below zero with the coldest readings from 15 to 25 below zero. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts and winds over 45 mph. Thank you. Team Riverton
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Avalanche, Teton & Gros Ventre Mountains | 2018-02-17 | 30 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739742.